What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 10, 11:39 AM CST, 1 hour 23 minutes earlier.
Area forecast discussion, Aug 10, 11:39 AM CST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
1239 PM CDT Thu Aug 10 2017
...AVIATION UPDATE...
.SYNOPSIS...
Issued at 330 AM CDT Thu Aug 10 2017
Analysis at 3 AM CDT shows lots of mid clouds ahead of a weak cool
front to pass this afternoon. Some isolated showers and storms with
best forcing north of the forecast area based on 3 hour pressure rise
fall couplets and weak low pressure track. Upstream energy shows more
northwest flow to keep region at or below normal and dry for the next
several days after frontal passage this afternoon.
&&
.SHORT TERM...(Today and Tonight)
ISSUED AT 330 AM CDT Thu Aug 10 2017
Short Term Forecast Confidence Assessment...fair or average. Main issues
are: first, how much clearing later today as front approaches, impacts
and highs today, third is initiation of convection mid afternoon timing
and coverage.
Today...trends and analysis shows generally partly sunny skies with
southwest winds of 10 to 20 mph by late morning. Highs should reach
80 to 87 from NE to SW. This supports convective temperature reached
around 3 PM with convection along and ahead of a slowly weakening
front. Local calculations at 4 PM suggest T/TD of 85/65 will result
in SBCAPE in 2000+ J/KG. This yields using HELP algorithm for max hail
around to just of 1.25" suggested. For winds, the BLEP algorithm suggests
40 up to 55 mph or near threshold for damaging winds. These suggest
marginal risk by SPC is reasonable. If surface winds are SW then tornado
threat is low to NIL due to limited BL shear and high cloud bases.
Coverage of clouds with weakening front and marginal moisture levels
of 40% late PM into early evening area reasonable. Area PW values of
around 1.25" suggest any storms moving at 25 to 30 MPH may result in
localized rain totals of .25 to .75 inches so no significant water
impacts. Keep in mind the area does need the significant rains, especially
south 1/3 where drought is developing and impacting area crops.
Tonight...a broken line of showers and storms should slide east by mid
to late evening with some strong storms possibly until mid evening.
Then clearing and cooler as drier air moves in with mins by morning
upper 50s NW to lower 60s southeast.
.LONG TERM...(Friday through next Wednesday)
ISSUED AT 330 AM CDT Thu Aug 10 2017
Friday...A post-frontal day as a llvl anticyclone dumps down the
upper MS RVR Valley and toward the southwestern GRT LKS. Incoming
high pressure gradient and steepening llvl lapse rates to make for a
sfc wind increase form the northwest to 10-20 MPH Fri afternoon. The
extent of wrap-around stratocu, or ambient renewed CU development
still being handled differently by several models, ranging from a
mostly cloudy deck acrs at least the northeastern half of the DVN
CWA, to mostly sunny skies even in the northeast all day. Will go
with a somewhat toned down NAM CU rule that suggests CU of broken
deck coverage to develop by midday acrs the northeastern third to
half of the DVN CWA, with it then starting to mix out to scattered
levels mid to late afternoon with in-building dry subsiding vertical
column. Will also keep a dry fcst going with little chance for
embedded showers to develop in the enhanced cumulus fields. As for
high temps, will side with mid 70s under areas that are impacted more
by higher cloud cover, to the lower 80s in the southwest. Clear out
and a sfc wind decouple with dry-down mixed sfc DPTs/ongoing dry sfc
layer, will make for a seasonably cool night Fri night into early
Sat morning with widespread lows well down in the 50s. Some upper
40s possible again in favored cool air drainage locations.
Saturday and Sunday...The weekend still looks mainly dry with re-
enforcing bouts of high pressure down the western GRT LKS, shunting
baroclinic storm track from acrs the central/southern plains to the
lower to mid MS RVR Valley regions. Just some passing bouts of high
debris clouds spilling in from the west at times, along with below
normal temps in the 70s to low 80s. Overnight lows continue down in
the 50s as long as the cirrus is thin enough...decent diurnal swings
in ongoing dry sfc layer/drought conditions. For now will ignore the
new 00z ECMWF that is advertising a band of elevated showers moving
eastward acrs the southern third to quarter of the CWA Sunday into
Sunday evening, secondary precip action as compared to a more
organized system pushing acrs the deep Ozarks.
Monday through next Wednesday...Latest run medium range solutions
suggest a varying strength acrs much of the central CONUS early
to mid next week, which is essentially a continued dry pattern for
the local area. Temp regime will look to moderate back to normal
levels for that time of August by next Tue and Wed, especially high
temps during the daytime. The drought will thus look to worsen with
time next week. ..12..
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
ISSUED AT 1235 PM CDT Thu Aug 10 2017
Cold front to move through eastern Iowa and northern Illinois
through 03z/11. TSRA are expected to develop along and ahead of
the front with the potential for a period of MVFR/IFR conditions.
Outside of the SHRA/TSRA expect VFR conditions. After 06z/11
there is a potential for MVFR cigs to move into eastern Iowa and
possibly northern Illinois in the wrap around clouds from the
departing storm system.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
SYNOPSIS...Nichols
SHORT TERM...Nichols
LONG TERM...12
AVIATION...08
Hazardous weather outlook, Aug 10, 3:06 AM CST, 9 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
406 AM CDT Thu Aug 10 2017
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-110915-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
406 AM CDT Thu Aug 10 2017
This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.
.DAY ONE...TODAY AND TONIGHT
This afternoon...scattered thunderstorms are expected to develop
around 4 PM ahead of a weak cool front, mostly along and east of
the Mississippi River. The strongest storms may approach severe
levels with hail 1 inch or more the main risk, with gusty winds
of 40 to 55 mph with isolated 60 mph possible a secondary risk.
These storms should move east of the region by mid evening.
The Storm Prediction Center has the outlook area under a marginal
risk for severe storms this afternoon.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed in spotty locations, mostly
between 4 and 8 PM this afternoon. Please report any severe
weather or near severe weather to this NWS forecast office.
Nichols/12
In the hours before
Special weather statement, Aug 10, 11:43 AM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
1243 PM CDT THU AUG 10 2017
IAC011-095-101830-
Benton-Iowa-
1243 PM CDT THU AUG 10 2017
...A STRONG THUNDERSTORM WILL AFFECT BENTON AND NORTHERN IOWA
COUNTIES UNTIL 130 PM CDT...
At 1242 PM CDT, a strong thunderstorm was located near Belle Plaine,
or 10 miles southeast of Toledo, moving east at 40 mph.
Winds in excess of 30 mph and dime size hail are possible with this
storm.
Locations impacted include...
Marengo, Williamsburg, Belle Plaine, Atkins, Walford, Shellsburg,
Newhall, Blairstown, Van Horne, Keystone, Norway, Ladora, Luzerne,
Amana, Conroy, Middle Amana, Upper South Amana, East Amana, Hannen
Lake Park and Koszta.
This includes Interstate 80 in Iowa between mile markers 218 and 229.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4213 9230 4213 9184 4164 9183 4174 9230
TIME...MOT...LOC 1742Z 282DEG 33KT 4191 9240
RP KINNEY
Special weather statement, Aug 10, 12:36 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
136 PM CDT THU AUG 10 2017
IAC095-103-101915-
Johnson-Iowa-
136 PM CDT THU AUG 10 2017
...A STRONG THUNDERSTORM WILL AFFECT JOHNSON AND NORTHEASTERN IOWA
COUNTIES UNTIL 215 PM CDT...
At 136 PM CDT, a strong thunderstorm was located near Amana, or 10
miles southeast of Marengo, moving east at 30 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Iowa City, Coralville, North Liberty, Williamsburg, Solon, Tiffin,
Lone Tree, University Heights, Swisher, Oxford, Hills, Shueyville,
Oakdale, Amana, Lake Macbride State Park, Conroy, Newport, Middle
Amana, Frytown and Windham.
This includes the following highways...
Interstate 80 in Iowa between mile markers 220 and 253.
Interstate 380 between mile markers 1 and 11.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4186 9197 4186 9137 4142 9137 4142 9142
4145 9150 4147 9151 4148 9150 4150 9151
4150 9152 4151 9153 4151 9164 4167 9202
TIME...MOT...LOC 1836Z 287DEG 25KT 4173 9190
RP KINNEYSpecial weather statement, Aug 10, 12:39 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
139 PM CDT THU AUG 10 2017
IAC055-061-105-113-101930-
Dubuque-Jones-Delaware-Linn-
139 PM CDT THU AUG 10 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN DUBUQUE...JONES...
SOUTHEASTERN DELAWARE AND NORTHEASTERN LINN COUNTIES UNTIL 230 PM
CDT...
At 139 PM CDT, a strong thunderstorm was located over Waubeek, or 8
miles west of Anamosa, moving east at 40 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Anamosa, Monticello, Cascade, Central City, Springville, Hopkinton,
Onslow, Prairieburg, Center Junction, Waubeek, Stone City, Viola,
Whittier, Langworthy, Canton, Paris, Fillmore, Linn County
Fairgrounds, Pinicon Ridge Park and Monticello Municipal Airport.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4208 9090 4204 9152 4223 9159 4235 9129
4242 9090
TIME...MOT...LOC 1839Z 256DEG 34KT 4215 9145
RP KINNEYSpecial weather statement, Aug 10, 12:59 PM CST, 3 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
159 PM CDT THU AUG 10 2017
ILC085-IAC061-101945-
Jo Daviess-Dubuque-
159 PM CDT THU AUG 10 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JO DAVIESS AND
CENTRAL DUBUQUE COUNTIES UNTIL 245 PM CDT...
At 159 PM CDT, a strong thunderstorm was located over Peosta, or 10
miles west of Dubuque, moving east at 35 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Dubuque, Galena, Asbury, Epworth, East Dubuque, Peosta, Menominee,
Centralia, Sageville, Bankston, Durango, Graf, Dubuque Regional
Airport, Bankston Park, Rockdale, Lattnerville, Dubuque County
Fairgrounds, Center Grove, Camp Little Cloud and Swiss Valley Park.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4254 9064 4251 9064 4251 9041 4233 9042
4238 9047 4238 9066 4237 9067 4242 9098
4256 9099 4258 9068
TIME...MOT...LOC 1859Z 270DEG 31KT 4247 9089
RP KINNEY